Missouri, 2013

Flood in Missouri, May 25 to 31, 2013

May 25 to 31, 2013 · NWS LSX · 1 event in 1 county or zone

Heavy rain caused the North Fabius River in Lewis County to rise quickly to major flood levels. The river rose out of its banks ojn the 25th and crested on the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain caused the North Fabius River in Lewis County to rise quickly to major flood levels. The river rose out of its banks ojn the 25th and crested on the 31st. The river remained in flood into June. Damage was limited to some closed roads and flooded farmland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 8:19 PM CST, 52 minutes earlier.

Area forecast discussion, May 25, 8:19 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
919 PM CDT SAT MAY 25 2013

.UPDATE...
ISSUED AT 919 PM CDT SAT MAY 25 2013

AREA HAS BEEN MAINLY FREE OF RAIN THIS EVENING. RECENT RUNS OF THE
RAP HAVE BEEN CONSISTENT WITH AN INCREASE IN LOW LEVEL MOISTURE
CONVERGENCE ACROSS NORTHERN MISSOURI INTO WEST CENTRAL ILLINOIS
TOWARD MIDNIGHT. PROPAGATION VECTORS SUGGEST ANY ORGANIZED CONVECTION
WILL MOVE SOUTH AND SOUTHEASTWARD. WILL LOWER POPS FOR THE REST OF
THE EVENING...BUT THEN LEAVE LIKELY POPS GOING OVER THE NORTHERN
CWA AFTER MIDNIGHT.

HAVE ALSO TWEAKED TEMPERATURES DOWN A BIT OVER THE NORTHERN CWA
WHERE CURRENT OBSERVATIONS ARE CLOSE TO GOING LOWS.

BRITT

&&

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 323 PM CDT SAT MAY 25 2013

AN MCS REMNANT WILL CONTINUE TO WEAKEN THIS AFTN AS IT MOVES ACROSS
THE AREA. SCHC-CHC POPS LOOK REASONABLE FOR THE LATE AFTN PD BASED
ON RADAR TRENDS.

ATTN THEN TURNS TO THE OVERNIGHT PD. LATE AFTN SFC OBS REVEALED A
SHARP WMFNT STRETCHING ACROSS WRN MO AND SWRN IA INTO THE NRN
PLAINS. THIS BDRY IS EXPECTED TO PROVIDE THE FOCUS FOR ADDITIONAL
AREAS OF PCPN TONIGHT HOWEVER IT IS NOT YET CLEAR WHETHER PCPN WILL
TAKE THE FORM OF ANOTHER MCS /POSSIBLY MORE THAN ONE/...A BROAD AREA
OF PCPN ANCHORED NEAR THE H85 WMFNT...OR SOME COMBINATION OF THE
TWO. THESE SCENARIOS SEEM EQUALLY PLAUSIBLE GIVEN THE CURRENT BDRY
LOCATION...FCST LLJ STRENGTH AND ORIENTATION...INSTABILITY
PROGS...AND OBSERVED TRENDS OVER THE PREVIOUS 18 HOURS. ATTM THE
BEST PCPN CHCS APPEAR TO BE OVER THE NRN AND NERN CWA...BUT IT IS
EQUALLY POSSIBLE THAT A BROAD AREA OF PCPN COULD REMAIN NORTH AND
EAST OF THE CWA FOR MOST OF THE NIGHT OR THAT AN MCS COULD FORM AND
BRING WIDESPREAD RAIN TO A LARGE PORTION OF THE CWA. IN
SHORT...UNSETTLED WEATHER WILL CONTINUE THROUGH TONIGHT.

KANOFSKY

.LONG TERM...(SUNDAY THROUGH NEXT SATURDAY)
ISSUED AT 323 PM CDT SAT MAY 25 2013

(TONIGHT-TUESDAY)

GIVEN HOW DIFFICULT DETERMINING TODAYS CONVECTIVE TREND HAS
BEEN...PINNING DOWN THIS THREAT OVER THE REMAINDER OF THE HOLIDAY
WEEKEND WILL CERTAINLY REMAIN VERY CHALLENGING SINCE THERE IS
ESSENTIALLY NO CHANGE IN THE OVERALL SYNOPTIC PATTERN.
SYNOPTIC AND HI-RES EXPICIT THUNDERSTORM MODELS ARE IN AGREEMENT IN
A VERY BROAD SENSE THAT AN ELEVATED THUNDERSTORM THREAT WILL PERSIST
ACROSS THE REGION AS WEAK SHORTWAVES PROPAGATE THROUGH THE MID LEVEL
RIDGING...INTERACTING WITH AND OCCAIONALLY INTENSIFYING BROAD ZONE
OF LOW LEVEL WARM ADVECTION ALONG 850MB BAROCLINIC ZONE THAT IS
PROGGED FROM THE MID MO VALLEY INTO IL.  HOWEVER...THERE IS ALMOST
NO AGREEMENT ON WHERE AND WHEN STORM INITIATION WILL OCCUR SINCE LOW
LEVEL JET AND FORCING SEEMS MUCH LESS FOCUSED THAN WHAT OCCURRED
LAST NIGHT AND TODAY.

FOR NOW WILL MAINTAIN A BROAD BRUSH APPROACH TO FORECAST THROUGH
MONDAY...AND FINE TUNING BOTH POPS AND TEMPERATURES WILL BECOME A
NOWCAST ISSUE ONCE CONVECTIVE TRENDS BECOME BETTER DEFINED.  HIGHEST
POPS WILL REMAIN OVER OUR N/NE COUNTIES NEAR THE 850MB THERMAL
GRADIENT WHERE LIFT SHOULD BE MAXIMIZED AND/OR SE PROPAGATION OF MCS
CLUSTERS WILL BE MOST LIKELY.  HOWEVER...AS WAS PROVEN TODAY
CERTAINLY CANNOT RULE OUT THUNDERSTORM CHANCES FURTHER S DUE TO WEAK
SHORTWAVE ENERGY...A MORE UNSTABLE AIRMASS IN THE WARM SECTOR...AND
POSSIBLE BOUNDARY INTERACTIONS...SO WILL MAINTAIN CHANCE POPS
ELSEWHERE.

IN THE MONDAY NIGHT-TUESDAY TIME FRAME UPPER RIDGE WILL PUSH EAST
AND SW FLOW WILL BECOME ESTABLISHED OVER AREA AS UPPER TROF DEEPENDS
OVER THE WESTERN U.S.   WITH TIME THIS SHOULD PUSH THE 850 MB
THERMAL GRADIENT AND MCS THREAT FURTHER N AND E...WITH A
CORRESPONDING DROP IN POPS FROM S TO N ACROSS THE CWA DURING THIS
TIME.

(WEDNESDAY-SATURDAY)

SW FLOW ALOFT WILL DOMINATE THE MID MISSISSIPPI VALLEY FOR THE
END OF THE WEEK AS UPPER LEVEL LOW SLOWLY FORMS OVER THE NORTHERN
ROCKIES. PRIMARY QUESTION IS HOW MUCH UPPER LEVEL DYNAMICS WILL BE
ABLE TO WORK E INTO OUR CWA AS LARGE BLOCKING RIDGE WILL ALSO BE
FORMING OVER THE SOUTHEAST CONUS. CONSENSUS OF MEDIUM RANGE
GUIDANCE SUGGESTS LEAD TROF INITIALLY OVER THE SW U.S. SHOULD LIFT
INTO THE PLAINS WEDNESDAY NIGHT AND CLIP OUR AREA ON
THURSDAY...FOLLOWED BY SEVERAL ADDITIONAL SHORTWAVES ROTATING
AROUND THE UPPER LOW. THROUGHOUT THE PERIOD...IT APPEARS THAT MAIN
DYNAMICS WILL STRETCH FROM PLAINS INTO UPPER MISSISSIPPI
VALLEY...SUGGESTING THAT MAIN THUNDERSTORM THREAT WILL BE OVER W/N
SECTIONS OF OUR FA...WITH THE STORMS STRUGGLING TO WORK INTO SE MO
AND S IL.

SINCE REGION WILL BE WELL ENTRENCHED IN THE WARM SECTOR...
TEMPERATURES SHOULD BE ABOVE AVERAGE WITH DAYTIME HIGHS PRIMARILY IN
THE 80S.

TRUETT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 643 PM CDT SAT MAY 25 2013

THUNDERSTORM POTENTIAL CONTINUES TO BE THE PRIMARY FORECAST ISSUE
FOR THE NEXT 24 HOURS. AM EXPECTING VFR FLIGHT CONDITIONS AND
LIGHT SOUTHEAST FLOW TO PREVAIL THROUGH THE PERIOD...WITH
PRIMARILY 2 PERIODS OF THUNDERSTORM POTENTIAL. THE FIRST IS
EXPECTED TONIGHT AFTER 06Z AS THE LOW LEVEL JET INTERACTS WITH AN
UPPER LEVEL DISTURBANCE. THINK THE BEST AREA TO EXPECT THESE
STORMS WILL STRETCH FROM NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS DOWN ALONG AND EAST OF THE MISSISSIPPI RIVER INTO PARTS
OF SOUTHWEST AND SOUTH CENTRAL ILLINOIS. SCATTERED STORMS COULD
DEVELOP FURTHER SOUTH AND WEST AS WELL...BUT THE COVERAGE LOOKS TO
BE MUCH LESS WIDESPREAD IN THESE AREAS. THESE OVERNIGHT
THUNDERSTORMS SHOULD WEAKEN AND DECREASE IN AREAL COVERAGE BY MID
SUNDAY MORNING. BY SUNDAY AFTERNOON WE COULD SEE ANOTHER ROUND OF
SCATTERED AFTERNOON STORMS.

SPECIFICS FOR KSTL...

THUNDERSTORM POTENTIAL CONTINUES TO BE THE PRIMARY FORECAST ISSUE
FOR THE NEXT 30 HOURS. EXPECT VFR FLIGHT CONDITIONS AND LIGHT
SOUTHEAST FLOW TO PREVAIL THROUGH THE PERIOD...WITH PRIMARILY 2
PERIODS OF THUNDERSTORM POTENTIAL. THE FIRST LOOKS LIKE TONIGHT
AFTER 09Z AS THE LOW LEVEL JET INTERACTS WITH AN UPPER LEVEL
DISTURBANCE. THE MAJORITY OF THE STORMS MAY BE FURTHER EAST THAN
LAMBERT...ACROSS SOUTHWEST ILLINOIS. HOWEVER I CAN'T RULE OUT
THUNDER AT THE AIRPORT AT THIS TIME. THESE OVERNIGHT
THUNDERSTORMS SHOULD WEAKEN AND DECREASE IN AREAL COVERAGE BY MID
SUNDAY MORNING. BY SUNDAY AFTERNOON WE COULD SEE ANOTHER ROUND OF
SCATTERED AFTERNOON STORMS. EXPECT ANY THUNDERSTORM ACTIVITY TO
DIE OUT PRETTY QUICKLY AFTER 00Z.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 25, 3:09 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT SAT MAY 25 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
409 PM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS...WITH A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN
MISSOURI AND SOUTHERN ILLINOIS. WHILE NO SEVERE THUNDERSTORMS ARE
EXPECTED...A FEW OF THE STORMS OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS MAY PRODUCE HEAVY DOWNPOURS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS REMAIN LIKELY SUNDAY AND SUNDAY NIGHT ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WITH A CHANCE OF
THUNDERSTORMS ACROSS SOUTHERN MISSOURI AND SOUTHERN ILLINOIS.
THERE IS STILL A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE
AREA ON MONDAY AND MONDAY NIGHT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lewis

When
May 25, 9:11 PM CST to May 31, 11:59 PM CST
Where
Lewis County, 4.21 mi E of Maywood to 2.48 mi ESE of Maywood
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
39.944, -91.521

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456907.